I am a 42-year-old Asian woman. I had full facial Micro Laser Peel (20 micron depth) and 20% ProFractional Laser Resurfacing (200 micron depth) 16 days ago. The day of the procedure, I had a lot of bleeding all over my face and could see very distinct parallel longitudinal red bands (3 on each side) running down my cheeks, as if some of my skin had received far more exposure to the profractional laser than other parts.Beginning a week after treatment I started to get a hyperpigmentation reaction exactly corresponding to the vertical bands on my cheeks. There were no bands on my forehead or chin following the procedure, and I have not had any hyperpigmentation occur on those areas either. Can anyone explain what is going on?
Why Did Laser Treatment Result in Demarcation Lines?
Doctor Answers 5
Hyperpigmentation is common after any ablative laser resurfacing of Asian skin
You are describing post inflammatory hyperpigmentation which is very common following ablative laser resurfacing of Asian skin.
The Erbium laser is less likely to cause hyperpigmentation than the CO2 but as you now know it can still happen.The areas involved were treated deeper than the areas that do not have pigment.
This should resolve. Once your skin has healed, microdermabrasion, Hydroquinone and retin A can be used to reduce pigmentation. Occaisionally IPL or Photofacial is required.Delayed long term hypopigmentation can occur when deep ablative laser peels are done on Asian skin. This should be less of a chance because the profractional is a fractional ablative laser.
Technically a demarcation line is usually used to refer to a junction between hypopigmented facial skin, which has been lasered and normal skin below the jawline which retains its normal color.
Have a question? Ask a doctor
Hyperppigmentation from higher density treatment
You are exactly right. It sounds like there was overlap of the treatment area and you may have been treated with densities and high as 30-40% in these hyperpigmented areas. We published a study about 1 year ago looking at fractional treatments in Asian skin and our conclusion was that the risk of hyperpigmentation was higher with increased density. Most likely, this will be temporary and could last a few weeks to a few months. This is why it is important to have your treatment done by a physician that is very experienced in these procedures. There are topical treatments that can help resolve this more quickly, and you should discuss these options with your doctor. Sunblock with zinc oxide and/or titanium is very important everyday to help resolve this and keep this from persisting longer. Take care, Dr. Groff
Fort Lauderdale Laser Peels
You might also like...
Hyperpigmentation following laser
It sounds like you had what would be considered one of the safest lasers for asian or daker skin (Sciton Profile).
The Erbium Yag laser is less likely to cause any pigment changes than CO2 or other ablative laser devices. Sometimes pre-treating with a bleaching cream can help avoid this.
But at this point I recommend discussing this with your doctor and they may recommend Tri-Luma or another bleaching agent and this should resolve your problem in 2-4weeks.
Too much energy for your skin type in those areas
Patients of color need to be aware that they may respond with hypopigmentation or hyperpigmentation when being treated by resurfacing lasers. It is my opinion that pretreatment is necessary for darker pigmented patients using higher energy lasers.
It sounds like those three areas on your cheeks got more laser than they could handle. I would not necessarily lose hope, however, as there are many good treatments to subdue the extra pigmentation and should be started as soon as your skin has healed.
Your laser physician should be able to counsel you on your options. I would recommend a very good sunscreen and a skin lightener. I hope this resolves in your favor.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.